Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 9, 2017, 7:09 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2017, 7:09 PM CDT (00:09 UTC)
- Expired
- May 9, 2017, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 23 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:15 PM CDT | HAIL 1.25 | 12 Nw Goodland, KS | DELAYED REPORT. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WUUS53 KGLD 100009
SVRGLD
KSC023-181-100100-
/O.NEW.KGLD.SV.W.0020.170510T0009Z-170510T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
609 PM MDT TUE MAY 9 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Cheyenne County in northwestern Kansas...
Northwestern Sherman County in northwestern Kansas...
* Until 700 PM MDT/800 PM CDT/
* At 609 PM MDT/709 PM CDT/, a severe thunderstorm was located 9
miles north of Ruleton, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southern Cheyenne and northwestern Sherman Counties in northwestern
Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3944 10178 3948 10199 3978 10187 3966 10149
TIME...MOT...LOC 0009Z 216DEG 19KT 3948 10188
HAIL...1.50IN
WIND...60MPH
$$
Husted2 follow-up statements
151
WWUS53 KGLD 100034
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
634 PM MDT TUE MAY 9 2017
KSC023-181-100100-
/O.CON.KGLD.SV.W.0020.000000T0000Z-170510T0100Z/
Cheyenne KS-Sherman KS-
634 PM MDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR SOUTHEASTERN CHEYENNE AND NORTH CENTRAL SHERMAN
COUNTIES IN NORTHWESTERN KANSAS...
At 634 PM MDT/734 PM CDT/, a severe thunderstorm was located 12 miles
south of St. Francis, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne and north central Sherman Counties in
northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3948 10172 3958 10188 3978 10187 3966 10149
TIME...MOT...LOC 0034Z 216DEG 19KT 3959 10178
HAIL...1.00IN
WIND...60MPH
$$
Husted777
WWUS53 KGLD 100049
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
749 PM CDT TUE MAY 9 2017
KSC181-100059-
/O.CAN.KGLD.SV.W.0020.000000T0000Z-170510T0100Z/
Sherman KS-
749 PM CDT TUE MAY 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHERMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Kansas.
LAT...LON 3966 10149 3957 10161 3957 10175 3959 10180
3972 10176
TIME...MOT...LOC 0049Z 229DEG 15KT 3961 10166
$$
KSC023-100100-
/O.CON.KGLD.SV.W.0020.000000T0000Z-170510T0100Z/
Cheyenne KS-
749 PM CDT TUE MAY 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
At 749 PM CDT, a severe thunderstorm was located 11 miles southwest
of Bird City, or 13 miles southeast of St. Francis, moving northeast
at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne County in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3966 10149 3957 10161 3957 10175 3959 10180
3972 10176
TIME...MOT...LOC 0049Z 229DEG 15KT 3961 10166
HAIL...1.00IN
WIND...60MPH
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:16 PM CDT, 53 minutes earlier.
Area forecast discussion, May 9, 6:16 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Goodland KS 516 PM MDT Tue May 9 2017 .SHORT TERM...(This afternoon through Wednesday) Issued at 240 PM MDT Tue May 9 2017 Closed upper low is still centered near the Arizona/Mexico border with diffluent southwest flow over the Southern Plains extending into the Central Rockies and Central High Plains. A stalled front is beginning to lift north as a warm front wind is now orientated just south of Interstate 70. This afternoon-Tonight: Shortwave trough currently rotating around eastern periphery of closed low will continue to move over eastern Colorado with large scale ascent and deep plume of moisture spreading towards our CWA. Thunderstorm activity should initially be in eastern Colorado, though I can't rule out isolated activity along frontal zone (hinted at by some short range guidance). Models continue to favor increasing coverage from the west, with propagating eastward along frontal zone (likely dependent on cold pool development). Deep shear is already in place with effective shear values shown by RAP in the 40kt+ range. Instability is still building and this may be the biggest question mark for most of our CWA due to impacts of cloud cover. Models are showing max CAPE values in excess of 1500 J/KG by 6 PM MDT which is adequate, but trends haven't matched up yet. Another consideration is potential for enhanced low level shear along frontal zone that could support tornado development (particularly in our west), but this still seems conditional on more discreet cells in this region (current trend is towards clusters. Early in the event (over eastern Colorado) we may see thunderstorms training and this could support a better chance for flash flooding. Storm motions are generally going to be 30kt or higher, so flood threat will be more localized and limited to early part of the event tonight. Wednesday: Models show a region of subsidence/dry slot shifting over our CWA during the morning hours before large scale ascent overspreads our CWA during the afternoon. Expect shower and thunderstorm coverage to increase across the area through the afternoon. Front will push back south shifting main axis of instability with it, but we may still see a limited severe threat with lingering elevated instability. A greater concern will be the slow storm motions and potential for back building of thunderstorms that could create a better threat for flash flooding than today. .LONG TERM...(Wednesday night through Tuesday) Issued at 220 PM MDT Tue May 9 2017 Thunderstorms and rain will start off the extended period due to a closed low pressure system continuing its way northeast towards the CWA. Wednesday night will likely be the ideal time for storms to develop as instability is the best. But, as the overnight hours progress the instability factors start to diminish and most of the precipitation turns to rain (with isolated lightning possible). Thursday, the closed low shifts east before moving over the CWA and skirts to the south of the area. This will keep most of the instability to the south and continue rain chances over the area (will not rule out isolated non-severe storms though). The rain is expected to diminish through the afternoon from northwest to southeast as the low moves southeast. By the end of the day, a ridge is expected to move into the region from the west. Friday through the weekend will primarily be dry due to the ridge sitting over the CWA. By the end of the weekend southwest flow will start to push into the region and bring moisture into the area. This is due to a trough developing over the Pacific Northwest. Monday will be a day to keep an eye on due to an upper level shortwave trough looking to move through the trough and over the region. This could potentially bring thunderstorm chances to portions of the area (current guidance is showing along and north of Interstate 70). Tuesday looks to dry out again with that shortwave moving northeast of the region. Temperatures during the period will be in the 50s/60s on Thursday due to the region being on the back side of that trough. Friday will increase into to the 70s. The weekend through Tuesday will be in the 80s, with Tuesday seeing some decreasing temperatures along the northwest portion of the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 454 PM MDT Tue May 9 2017 Main issue will be the expected storms spreading east across the forecast area this evening and overnight behind the advancing cold front. There maybe enough elevated instability for the severe threat to continue past 6z. KGLD would have the most prolonged window for severe storms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, May 9, 7:00 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 600 PM MDT Tue May 9 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 600 PM MDT Tue May 9 2017 /700 PM CDT Tue May 9 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 1AM MDT/2AM CDT. Thunderstorm activity will continue this evening in Colorado and Kansas, and spread northeast and increase in coverage. The severe threat will begin to decrease from the west to the east after before midnight. Large hail and damaging winds will be the main threats across the area. Tornadoes will be possible mainly west of the Colorado state line this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Severe thunderstorms will be possible once again Wednesday afternoon and evening across the area, with the best chance for severe weather south of Interstate 70. Large hail and damaging winds will be the main threats. Locally heavy rainfall from slow moving thunderstorms over already saturated soils may lead to flash flooding Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 9, 4:00 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT TUE MAY 9 2017
COZ092-092115-
Cheyenne County CO-
300 PM MDT TUE MAY 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Eads, or 36 miles southwest of Cheyenne Wells,
moving north at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3876 10302 3869 10269 3861 10275 3862 10276
3861 10305 3862 10306
TIME...MOT...LOC 2100Z 201DEG 22KT 3858 10294
HustedSpecial weather statement, May 9, 4:15 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Goodland KS 315 PM MDT TUE MAY 9 2017 COZ092-092145- Cheyenne County CO- 315 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Kit Carson, or 32 miles southwest of Cheyenne Wells, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson and Wild Horse. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3887 10300 3878 10263 3861 10274 3862 10304 TIME...MOT...LOC 2115Z 201DEG 21KT 3863 10290 Husted
Special weather statement, May 9, 4:46 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Goodland KS 346 PM MDT TUE MAY 9 2017 COZ092-092215- Cheyenne County CO- 346 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 415 PM MDT... At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near Kit Carson, or 21 miles west of Cheyenne Wells, moving north at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kit Carson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3864 10270 3868 10291 3895 10286 3891 10254 TIME...MOT...LOC 2146Z 192DEG 12KT 3876 10275 Husted
Special weather statement, May 9, 5:18 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Goodland KS 418 PM MDT TUE MAY 9 2017 COZ091-092-092245- Kit Carson County CO-Cheyenne County CO- 418 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445 PM MDT... At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Cheyenne Wells, moving north at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and southeastern Kit Carson Counties in east central Colorado. This includes Highway 385 between mile markers 180 and 182. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3888 10246 3895 10266 3928 10262 3923 10225 TIME...MOT...LOC 2218Z 194DEG 30KT 3898 10253 Husted
Special weather statement, May 9, 6:57 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Goodland KS 557 PM MDT TUE MAY 9 2017 COZ092-100015- Cheyenne County CO- 557 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Eads, or 24 miles southwest of Cheyenne Wells, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cheyenne County in east central Colorado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM MDT for east central Colorado. LAT...LON 3878 10277 3871 10244 3861 10249 3861 10274 TIME...MOT...LOC 2356Z 194DEG 21KT 3857 10267 Husted
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:55 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 36 min |
| May 9, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 47 min |
| May 9, 8:31 PM CDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 9, 8:45 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 9, 9:00 PM CDT | Special Weather Statement | GLD | Sherman | 30 min |
| May 9, 9:01 PM CDT | Special Weather Statement | GLD | Rawlins | 29 min |
| May 9, 9:28 PM CDT | Special Weather Statement | GLD | Sherman | 32 min |
| May 9, 9:48 PM CDT | Special Weather Statement | GLD | Wallace | 27 min |
| May 9, 9:52 PM CDT | Special Weather Statement | GLD | Thomas | 23 min |
| May 9, 10:13 PM CDT | Special Weather Statement | GLD | Thomas | 32 min |
| May 9, 10:44 PM CDT | Special Weather Statement | GLD | Thomas | 31 min |
| May 9, 10:52 PM CDT | Special Weather Statement | GLD | Greeley | 38 min |
| May 9, 11:15 PM CDT | Special Weather Statement | GLD | Decatur | 30 min |
| May 9, 11:40 PM CDT | Special Weather Statement | GLD | Decatur | 35 min |
| May 9, 11:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 25 min |
| May 10, 4:22 PM CDT | Tornado Warning | GLD | Sherman | 11 min |
| May 10, 4:36 PM CDT | Special Weather Statement | GLD | Sherman | 39 min |
| May 10, 5:19 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 22 min |
| May 10, 5:35 PM CDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| May 10, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 45 min |
| May 10, 6:12 PM CDT | Special Weather Statement | GLD | Wallace | 63 min |
| May 10, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 50 min |
| May 10, 6:33 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 42 min |
| May 10, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.